Alert archive / Hawaii / High Surf Warnings in 2012

High Surf Warning 10, NWS Honolulu, HI

December 28, 2012Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Dec 28, 2012, 3:27 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Dec 29, 2012, 12:00 PM HST. It was in force for 66 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 28, 2012, 3:27 PM HST (01:27 UTC)
In effect from
Dec 29, 2012, 12:00 PM HST
Expired
Jan 1, 2013, 6:00 AM HST
In force
66 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2012-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2012-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

998 
WHHW40 PHFO 290127
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
327 PM HST FRI DEC 28 2012

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND NORTH FACING SHORES OF MOLOKAI AND MAUI...

.A LARGE NORTHWEST SWELL WILL RAPIDLY BUILD ACROSS THE ISLANDS
SATURDAY AFTERNOON AND NIGHT. EXTRA LARGE SURF IS EXPECTED ALONG
EXPOSED NORTH AND WEST SHORES AS THIS SWELL PEAKS ON SUNDAY.
WARNING LEVEL SURF WILL REMAIN THROUGH MONDAY NIGHT.


HIZ001>003-006>008-012-013-017-019-020-291430-
/O.NEW.PHFO.SU.W.0010.121229T2200Z-130101T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
327 PM HST FRI DEC 28 2012

...HIGH SURF WARNING IN EFFECT FROM NOON SATURDAY TO 6 PM HST
MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM NOON SATURDAY TO 6 PM HST
MONDAY. 


* SURF...FOR NORTH FACING SHORES...RAPIDLY BUILDING TO 18 TO 22
  FEET BY SATURDAY EVENING...THEN 25 TO 35 FEET BY SUNDAY. FOR
  WEST FACING SHORES...RAPIDLY BUILDING TO 14 TO 18 FEET BY
  SATURDAY EVENING...THEN 20 TO 25 FEET BY SUNDAY.

* TIMING...RAPIDLY BUILDING SURF SATURDAY AFTERNOON BEGINNING FOR
  KAUAI AND NIIHAU AND SPREADING EASTWARD DOWN THE ISLAND CHAIN
  SATURDAY NIGHT. SURF WILL PEAK DURING THE DAY SUNDAY AND SLOWLY
  DECLINE THROUGH MONDAY NIGHT.

* IMPACTS...LARGE BREAKING WAVES WILL CAUSE HAZARDOUS CONDITIONS
  IN THE SURF ZONE...INCLUDING LIFE-THREATENING RIP CURRENTS. SURF
  PEAK WILL COINCIDE WITH 2.2 FOOT HIGH TIDE SUNDAY MORNING WHICH
  COULD PRODUCE MINOR COASTAL FLOODING ONTO LOW-LYING PROPERTY AND
  COASTAL ROADS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$

FOSTER
6 follow-up statements
187 
WHHW40 PHFO 290129 CCA
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
328 PM HST FRI DEC 28 2012

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND NORTH FACING SHORES OF MOLOKAI AND MAUI BEGINNING
AT NOON SATURDAY...

.A LARGE NORTHWEST SWELL WILL RAPIDLY BUILD ACROSS THE ISLANDS
SATURDAY AFTERNOON AND NIGHT. EXTRA LARGE SURF IS EXPECTED ALONG
EXPOSED NORTH AND WEST SHORES AS THIS SWELL PEAKS ON SUNDAY.
WARNING LEVEL SURF WILL REMAIN THROUGH MONDAY NIGHT.


HIZ001>003-006>008-012-013-017-019-020-291445-
/O.NEW.PHFO.SU.W.0010.121229T2200Z-130101T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
328 PM HST FRI DEC 28 2012

...HIGH SURF WARNING IN EFFECT FROM NOON SATURDAY TO 6 PM HST
MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM NOON SATURDAY TO 6 PM HST
MONDAY. 


* SURF...FOR NORTH FACING SHORES...RAPIDLY BUILDING TO 18 TO 22
  FEET BY SATURDAY EVENING...THEN 25 TO 35 FEET BY SUNDAY. FOR
  WEST FACING SHORES...RAPIDLY BUILDING TO 14 TO 18 FEET BY
  SATURDAY EVENING...THEN 20 TO 25 FEET BY SUNDAY.

* TIMING...RAPIDLY BUILDING SURF SATURDAY AFTERNOON BEGINNING FOR
  KAUAI AND NIIHAU AND SPREADING EASTWARD DOWN THE ISLAND CHAIN
  SATURDAY NIGHT. SURF WILL PEAK DURING THE DAY SUNDAY AND SLOWLY
  DECLINE THROUGH MONDAY NIGHT.

* IMPACTS...LARGE BREAKING WAVES WILL CAUSE HAZARDOUS CONDITIONS
  IN THE SURF ZONE...INCLUDING LIFE-THREATENING RIP CURRENTS. SURF
  PEAK WILL COINCIDE WITH 2.2 FOOT HIGH TIDE SUNDAY MORNING WHICH
  COULD PRODUCE MINOR COASTAL FLOODING ONTO LOW-LYING PROPERTY AND
  COASTAL ROADS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$

FOSTER
872 
WHHW40 PHFO 291331
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 AM HST SAT DEC 29 2012

...HIGH SURF WARNING FOR RISING SURF LATER TODAY ALONG NORTH AND
WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...AND ALONG
NORTH FACING SHORES OF MAUI...

.A VERY LARGE NORTHWEST SWELL WILL RAPIDLY BUILD FROM THIS
AFTERNOON THROUGH THIS EVENING ACROSS THE SMALLER HAWAIIAN
ISLANDS. EXTRA LARGE SURF IS EXPECTED ALONG EXPOSED NORTH AND
WEST FACING SHORES AS THIS SWELL PEAKS ON SUNDAY.

HIZ001>003-006>008-012-013-017-019-020-300245-
/O.CON.PHFO.SU.W.0010.121229T2200Z-130101T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
331 AM HST SAT DEC 29 2012

...HIGH SURF WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM
HST MONDAY...

A HIGH SURF WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM HST
MONDAY. 

* SURF...ALONG NORTH FACING SHORES...RAPIDLY BUILDING TO HEIGHTS
  OF 18 TO 22 FEET BY THIS EVENING...THEN 25 TO 35 FEET ON SUNDAY.
  ALONG WEST FACING SHORES...RAPIDLY BUILDING TO HEIGHTS OF 14 TO
  18 FEET BY THIS EVENING...THEN 20 TO 25 FEET ON SUNDAY.

* TIMING...RAPIDLY BUILDING SURF FROM THIS AFTERNOON THROUGH
  TONIGHT...WITH SURF HEIGHTS PEAKING ON SUNDAY.

* IMPACTS...LARGE BREAKING WAVES WILL CAUSE HAZARDOUS CONDITIONS
  IN THE SURF ZONE...INCLUDING LIFE-THREATENING RIP CURRENTS.
  ALSO...EXPECT LOCALIZED COASTAL FLOODING AND BEACH EROSION...
  ESPECIALLY DURING HIGH TIDE LATE TONIGHT AND SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. NOTE THAT FORECAST
SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR
FRONT...OF WAVES.

&&

$$

HOUSTON/REYNES
549 
WHHW40 PHFO 300106
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
306 PM HST SAT DEC 29 2012

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND ALONG NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR WEST SHORES OF THE BIG ISLAND BEGINNING
SUNDAY MORNING...

.THE NORTHWEST SWELL WILL CONTINUE BUILDING THROUGH SUNDAY ACROSS
THE HAWAIIAN ISLANDS. EXTRA LARGE SURF IS EXPECTED ALONG EXPOSED
NORTH AND WEST FACING SHORES AS THIS SWELL PEAKS SUNDAY FOR THE
SMALLER ISLANDS AND SUNDAY NIGHT FOR THE BIG ISLAND.

HIZ001>003-006>008-012-013-017-019-020-301415-
/O.CON.PHFO.SU.W.0010.000000T0000Z-130101T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
306 PM HST SAT DEC 29 2012

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST MONDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST MONDAY. 

* SURF...ALONG NORTH FACING SHORES...18 TO 22 FEET TONIGHT...THEN
  25 TO 35 FEET ON SUNDAY. ALONG WEST FACING SHORES...14 TO 18
  FEET TONIGHT...THEN 20 TO 25 FEET ON SUNDAY.

* TIMING...CONTINUED BUILDING SURF TONIGHT...WITH HEIGHTS PEAKING
  ON SUNDAY.

* IMPACTS...LARGE BREAKING WAVES WILL CAUSE HAZARDOUS CONDITIONS
  IN THE SURF ZONE...INCLUDING LIFE-THREATENING RIP CURRENTS.
  ALSO...EXPECT LOCALIZED COASTAL FLOODING AND BEACH EROSION...
  ESPECIALLY DURING HIGH TIDE EARLY SUNDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. NOTE THAT FORECAST
SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...
OF WAVES.

&&

$$

HIZ023-026-301415-
/O.NEW.PHFO.SU.Y.0045.121230T1600Z-130101T0400Z/
KONA-KOHALA-
306 PM HST SAT DEC 29 2012

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 6 PM HST
MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 AM SUNDAY TO 6 PM HST
MONDAY. 

* SURF...RISING TO 6 TO 10 FEET SUNDAY AND CONTINUING THROUGH MONDAY.

* TIMING...BUILDING SURF SUNDAY WITH HEIGHTS PEAKING SUNDAY NIGHT
  AND MONDAY.

* IMPACTS...LARGE BREAKING WAVES WILL CAUSE HAZARDOUS CONDITIONS
  IN THE SURF ZONE...INCLUDING LIFE-THREATENING RIP CURRENTS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES
WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF
THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS
WAVE ACTION. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF
THE FACE...OR FRONT...OF WAVES.

&&

$$

FOSTER
007 
WHHW40 PHFO 301328
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
328 AM HST SUN DEC 30 2012

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND ALONG NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.THE NORTHWEST SWELL WILL CONTINUE BUILDING TODAY ACROSS THE
HAWAIIAN ISLANDS. EXTRA LARGE SURF IS EXPECTED ALONG EXPOSED
NORTH AND WEST FACING SHORES AS THIS SWELL PEAKS TODAY ALONG THE
SMALLER ISLANDS AND LATER TONIGHT FOR THE LEEWARD BIG ISLAND.

HIZ001>003-006>008-012-013-017-019-020-310230-
/O.CON.PHFO.SU.W.0010.000000T0000Z-130101T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
328 AM HST SUN DEC 30 2012

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST MONDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST MONDAY. 

* SURF...EXPECT HEIGHTS OF 20 TO 30 FEET ALONG NORTH FACING
  SHORES...AND 15 TO 20 FEET ALONG WEST FACING SHORES TODAY.

* TIMING...PEAKING TODAY...THEN BEGINNING A SLOW DECLINE LATER TONIGHT.

* IMPACTS...LARGE BREAKING WAVES WILL CAUSE HAZARDOUS CONDITIONS
  IN THE SURF ZONE...INCLUDING LIFE-THREATENING RIP CURRENTS.
  ALSO...EXPECT LOCALIZED COASTAL FLOODING AND BEACH EROSION...
  ESPECIALLY DURING HIGH TIDE BEFORE SUNRISE THIS MORNING AND
  EARLY MONDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. NOTE THAT FORECAST
SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...
OF WAVES.

&&

$$

HIZ023-026-310230-
/O.CON.PHFO.SU.Y.0045.121230T1600Z-130101T0400Z/
KONA-KOHALA-
328 AM HST SUN DEC 30 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
6 PM HST MONDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
6 PM HST MONDAY. 

* SURF...RISING TO HEIGHTS OF 5 TO 8 FEET TODAY.

* TIMING...BUILDING SURF TODAY BEFORE PEAKING LATER TONIGHT AND
  MONDAY.

* IMPACTS...LARGE BREAKING WAVES WILL CAUSE HAZARDOUS CONDITIONS 
  IN THE SURF ZONE...INCLUDING LIFE-THREATENING RIP CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES
WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF
THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS
WAVE ACTION. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF
THE FACE...OR FRONT...OF WAVES.

&&

$$

HOUSTON
741 
WHHW40 PHFO 310135
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 PM HST SUN DEC 30 2012

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND ALONG NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.THE NORTHWEST SWELL WILL HOLD STEADY OVERNIGHT AND ON INTO MONDAY.
LARGE AND DANGEROUS SURF WILL CONTINUE ALONG EXPOSED NORTH AND WEST 
FACING SHORES.

HIZ001>003-006>008-012-013-017-019-020-311445-
/O.CON.PHFO.SU.W.0010.000000T0000Z-130101T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
335 PM HST SUN DEC 30 2012

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST MONDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST MONDAY. 

* SURF...EXPECT HEIGHTS OF 20 TO 30 FEET ALONG NORTH FACING
  SHORES...AND 15 TO 20 FEET ALONG WEST FACING SHORES.

* IMPACTS...LARGE BREAKING WAVES WILL CAUSE HAZARDOUS CONDITIONS
  IN THE SURF ZONE...INCLUDING LIFE-THREATENING RIP CURRENTS.
  ALSO...EXPECT LOCALIZED COASTAL FLOODING AND BEACH EROSION...
  ESPECIALLY DURING HIGH TIDE BEFORE SUNRISE EARLY MONDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. NOTE THAT FORECAST
SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...
OF WAVES.

&&

$$

HIZ023-026-311445-
/O.CON.PHFO.SU.Y.0045.000000T0000Z-130101T0400Z/
KONA-KOHALA-
335 PM HST SUN DEC 30 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST MONDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST MONDAY. 

* SURF...6 TO 10 FEET TONIGHT THROUGH MONDAY.

* IMPACTS...LARGE BREAKING WAVES WILL CAUSE HAZARDOUS CONDITIONS 
  IN THE SURF ZONE...INCLUDING LIFE-THREATENING RIP CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES
WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF
THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS
WAVE ACTION. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF
THE FACE...OR FRONT...OF WAVES.

&&

$$

BURKE
698 
WHHW40 PHFO 311330
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST MON DEC 31 2012

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.THE LARGE NORTHWEST SWELL WILL CONTINUE TO PRODUCE ELEVATED AND
DANGEROUS SURF THROUGH TONIGHT ALONG EXPOSED NORTH AND WEST
FACING SHORES OF MOST OF THE HAWAIIAN ISLAND CHAIN.

HIZ001>003-006>008-012-013-017-019-020-010230-
/O.EXT.PHFO.SU.W.0010.000000T0000Z-130101T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
330 AM HST MON DEC 31 2012

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST TUESDAY...

THE HIGH SURF WARNING IS NOW IN EFFECT UNTIL 6 AM HST TUESDAY. 

* SURF...EXPECT HEIGHTS OF 20 TO 30 FEET ALONG NORTH FACING 
  SHORES...AND 15 TO 20 FEET ALONG WEST FACING SHORES. 

* IMPACTS...LARGE BREAKING WAVES WILL CAUSE HAZARDOUS CONDITIONS
  IN THE SURF ZONE...INCLUDING LIFE-THREATENING RIP CURRENTS.
  ALSO...EXPECT LOCALIZED COASTAL FLOODING AND BEACH EROSION...
  ESPECIALLY DURING HIGH TIDE BEFORE SUNRISE EARLY THIS MORNING
  AND EARLY TUESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. NOTE THAT FORECAST
SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...
OF WAVES.

&&

$$

HIZ023-026-010230-
/O.EXT.PHFO.SU.Y.0045.000000T0000Z-130101T1600Z/
KONA-KOHALA-
330 AM HST MON DEC 31 2012

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST TUESDAY...

THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST TUESDAY. 

* SURF...6 TO 10 FEET WITH LOCALLY HIGHER SETS POSSIBLE.

* IMPACTS...LARGE BREAKING WAVES WILL CAUSE HAZARDOUS CONDITIONS
  IN THE SURF ZONE...INCLUDING DANGEROUS RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES
WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF
THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS
WAVE ACTION. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF
THE FACE...OR FRONT...OF WAVES.

&&

$$

HOUSTON

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Dec 28, 10:01 AM HST, 5 hours 26 minutes earlier.

Area forecast discussion, Dec 28, 10:01 AM HST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1001 AM HST FRI DEC 28 2012

.SYNOPSIS...
SOUTHEAST FLOW WITH LOCAL LAND AND SEA BREEZES EXPECTED THROUGH
MONDAY. THIS WILL BRING SOME CLOUDS AND LIGHT SHOWERS OVER
INTERIOR SECTIONS OF THE ISLANDS...MAINLY IN THE AFTERNOON HOURS.
A TROUGH WILL APPROACH THE WESTERN END OF THE STATE EARLY NEXT
WEEK WITH POTENTIAL FOR INCREASING SHOWERS ON MONDAY AND TUESDAY.

&&

.DISCUSSION...
A WEAK NORTHEAST TO SOUTHWEST ORIENTED RIDGE SITS JUST NORTH OF
KAUAI THIS MORNING. THE PARENT HIGH IS CENTERED FAR NORTHEAST OF
THE HAWAIIAN ISLANDS...AND IS TRACKING EAST FURTHER AWAY FROM THE
ISLANDS. A FRONT THAT RECENTLY WEAKENED TO A TROUGH OVERNIGHT IS
BEHIND THE RIDGE TO THE NORTHEAST AND IS CURRENTLY ABOUT 400
MILES TO THE NORTHWEST OF KAUAI.

A DEVELOPING JET STREAM ACROSS THE CENTRAL PACIFIC WILL VERY SLOWLY
BRING THE TROUGH CLOSER TO KAUAI OVER THE WEEKEND...AND THE RIDGE ONTO
THE CENTRAL PART OF THE STATE.

THE RESULT WILL BE GENTLE TO LOCALLY MODERATE SOUTHEASTERLY FLOW
ACROSS HAWAII CONTINUING THROUGH MONDAY. HOWEVER...WINDS COULD BE
A LITTLE BIT ACCELERATED IN EXPOSED AREAS AND WATERS...PARTICULARLY
AROUND MAUI AND BIG ISLAND AS THE FLOW SPLITS AROUND THE LARGE
MOUNTAINS. THE OTHER MAIN HAWAIIAN ISLANDS HAVE A TENDENCY TO
BECOME BLOCKED FROM THE WINDS AND SHOULD EXPECT A LAND AND SEA
BREEZE PATTERN TO SET IN BY TONIGHT...ESPECIALLY LEEWARD SIDES.

THE SEA BREEZES WILL PROVIDE AFTERNOON / EVENING INTERIOR CLOUDS
AND BRIEF SHOWERS. LAND BREEZES WILL PROVIDE CLEARING SKIES TO
ALLOW FOR GOOD RADIATION AL COOLING AT NIGHT. 12Z HILO AND LIHUE
SOUNDINGS SHOW PRECIPITABLE WATER VALUES AT 1-1.2 INCHES...ALONG
WITH INVERSIONS FROM 5-9 KFT RANGE. MOISTURE WILL STILL REMAIN
LIMITED WITH RELATIVELY STABLE ATMOSPHERIC CONDITIONS THROUGH SUNDAY.

MODELS REMAIN IN FAIR AGREEMENT REGARDING THE OVERALL SOLUTION FOR
THE BEGINNING OF NEXT WEEK...WITH THE WEAKENING COLD FRONT REACHING
KAUAI BY MONDAY AND CYCLOGENESIS DEVELOPING FAR NORTH OF THE STATE.
GFS RAPIDLY WEAKENS AND DISSIPATES THE FRONT OVER THE NORTHWEST PORTIONS
OF THE STATE...WHILE ECMWF KEEPS IT A LITTLE STRONGER...BRINGING
IT ACROSS OAHU AND NEAR MAUI BEFORE FINALLY BREAKING IT DOWN.
REGARDLESS OF THE FINAL OUTCOME...CONSENSUS STILL SHOWS A DEFINITE
TROUGH OVER THE ISLANDS WITH INCREASING SHOWERS FOR THE MONDAY AND
TUESDAY TIME FRAME. WINDS VEER TO THE NORTH AND NORTHEAST AND
QUICKLY STRENGTHEN ON TUESDAY AS A STRONG HIGH BUILDS IN BEHIND
THE TROUGH. FRESH TO STRONG TRADE WINDS ARE EXPECTED FROM TUESDAY
THROUGH THURSDAY.

&&

.AVIATION...
A SOUTHEAST SURFACE FLOW ACROSS THE STATE MEANS SOME MVFR CEILINGS
TO BE SEEN MAINLY ALONG THE SOUTHEAST SLOPES OF THE BIG ISLAND TODAY
AND SUNDAY. THE BIG ISLAND WILL SHIELD OR BLOCK THE OTHER ISLANDS
ALONG THE CHAIN FROM THE MOIST LOW LEVEL FLOW. AND THE LIGHTER WINDS
DOWNWIND OF THE BIG ISLAND DUE TO THIS BLOCKAGE WILL RESULT IN
DIURNAL EFFECTS...LAND AND SEA BREEZES FROM MAUI TO KAUAI. COULD SEE
SOME AFTERNOON CLOUD BUILD UPS OVER INTERIOR SECTIONS DUE TO DAYTIME
CONVECTION. OTHERWISE...VFR CONDITIONS WILL PREVAIL ACROSS THE STATE.

&&

.MARINE...
HIGH SURF ADVISORY WILL REMAIN IN EFFECT UNTIL 600 PM TODAY FOR
NORTH AND WEST SHORES OF NIIHAU KAUAI AND OAHU...AND NORTH SHORES
OF MOLOKAI AND MAUI. THE PAUWELA MAUI AND WAIMEA BAY BUOYS...THE
COASTAL WATERS BUOYS WITH THE MOST EXPOSURE TO THIS CURRENT
NORTHWEST SWELL...HAS BEEN INDICATING COMBINED SEAS OF 7 FEET AT A
15 SECOND PERIOD THIS MORNING. THIS TRANSLATES TO ADVISORY LEVEL
SURF FOR NORTH AND WEST SHORES FOR TODAY...SEE CFWHFO FOR SPECIFIC
DETAILS AND SHORES AFFECTED. THIS NORTHWEST SWELL WILL CONTINUE
TO DECLINE THROUGH THE DAY AND THE ADVISORY WILL LIKELY BE DROPPED
WITH THE LATE AFTERNOON FORECAST ISSUANCE.

THE SMALL CRAFT ADVISORY WAS ALSO CANCELLED THIS MORNING FOR ALL
HAWAIIAN COASTAL WATERS GIVEN THE THE CURRENT BUOY READINGS.

A LARGER NORTHWEST SWELL WILL ARRIVE MIDDAY SATURDAY AND IS EXPECTED
TO PRODUCE WARNING LEVEL SURF INTO MONDAY. WILL LIKELY BE ISSUING
ANOTHER HIGH SURF WARNING FOR SATURDAY AFTERNOON ONWARD FOR NORTH
AND WEST SHORES WITH THIS AFTERNOON/S FORECAST PACKAGE. SEAS WILL
ALSO PUSH ABOVE THE SMALL CRAFT ADVISORY THRESHOLD LATE SATURDAY.

OTHERWISE...A SERIES OF SMALL SOUTH SWELLS WILL MAINTAIN BACKGROUND
SURF ALONG SOUTH FACING SHORES. SOUTHEASTERLY WINDS WILL REMAIN
MODERATE ACROSS THE COASTAL WATERS THROUGH MONDAY...STRENGTHENING
MONDAY NIGHT AND TUESDAY TO FRESH / STRONG AS THE TRADES SURGE
BACK IN. EAST SHORE WAVES ARE EXPECTED TO BECOME ROUGH AND CHOPPY
AT THAT TIME.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR NORTH AND WEST
FACING SHORES OF NIIHAU KAUAI OAHU AND NORTH FACING SHORES OF MOLOKAI
AND MAUI-

&&

DISCUSSION/MARINE...FOSTER
AVIATION...FUJII

Nearby

High Surf Warnings in Hawaii, 2012Every high surf warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.